Alert archive / Washington / Wind Advisories in 2013
Wind Advisory 14, NWS Spokane, WA
NWS Spokane, WA issued this wind advisory at Nov 15, 2013, 10:38 AM PST for 9 counties in Washington. It took effect at Nov 15, 2013, 10:00 PM PST. It was in force for 5 hr.
The area
The counties it named.
The facts
- Issued
- Nov 15, 2013, 10:38 AM PST (18:38 UTC)
- In effect from
- Nov 15, 2013, 10:00 PM PST
- Expired
- Nov 16, 2013, 2:30 AM PST
- In force
- 5 hr
- Issued by
- NWS Spokane, WA
Counties Adams County, WA, Asotin County, WA, Douglas County, WA, Garfield County, WA, Grant County, WA, Lincoln County, WA, Okanogan County, WA, Spokane County, WA, Whitman County, WA
The radar
The Spokane radar (KOTX), 75 km from the middle of the area, began a volume at 18:44 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Spokane, WA (KOTX), launched 12:00Z, 6.6 hours before the alert went out and 158 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 547 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- 114 m²/s²
- 0-3 km storm-relative helicity
- 185 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
509 WWUS76 KOTX 151838 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 1038 AM PST FRI NOV 15 2013 ...WINDY CONDITIONS TO DEVELOP THIS EVENING INTO THE OVERNIGHT HOURS ACROSS THE UPPER COLUMBIA BASIN...PALOUSE...AND FOOTHILLS OF THE NORTHEAST BLUE MOUNTAINS... .A DEEP LOW PRESSURE SYSTEM WILL SETTLE IN OVER NORTHEAST WASHINGTON LATE THIS AFTERNOON INTO THIS EVENING. THIS WILL RESULT IN A STRENGTHENING PRESSURE GRADIENT ACROSS THE AREA WITH INCREASING WINDS THROUGH THIS EVENING. WAZ032-033-035-160630- /O.NEW.KOTX.WI.Y.0014.131116T0300Z-131116T1500Z/ LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN- INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN... COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN... RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY 1038 AM PST FRI NOV 15 2013 ...WIND ADVISORY IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 7 PM THIS EVENING TO 7 AM PST SATURDAY. * WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING: WINDS WILL INCREASE THIS AFTERNOON AND PEAK LATE THIS EVENING INTO THE OVERNIGHT HOURS. WINDS WILL WEAKEN ON SATURDAY...BUT WILL REMAIN BREEZY. * IMPACTS: WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THIS WILL INCLUDE TRAVEL ALONG HIGHWAY 12...HIGHWAY 195...AND INTERSTATE 90. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
2 follow-up statements
336 WWUS76 KOTX 160251 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 651 PM PST FRI NOV 15 2013 ...WINDY CONDITIONS TO DEVELOP TONIGHT ACROSS THE UPPER COLUMBIA BASIN...PALOUSE...AND FOOTHILLS OF THE NORTHEAST BLUE MOUNTAINS... .A DEEP LOW PRESSURE SYSTEM WILL SETTLE IN OVER NORTHEAST WASHINGTON LATE. THIS WILL RESULT IN A STRENGTHENING PRESSURE GRADIENT ACROSS THE AREA WITH INCREASING WIND TONIGHT. WAZ032-033-035-161100- /O.EXT.KOTX.WI.Y.0014.131116T0600Z-131116T1500Z/ LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN- INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN... COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN... RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY 651 PM PST FRI NOV 15 2013 ...WIND ADVISORY NOW IN EFFECT FROM 10 PM THIS EVENING TO 7 AM PST SATURDAY... * WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS UP TO 45 MPH. * TIMING: WINDS WILL INCREASE THIS AFTERNOON AND PEAK LATE THIS EVENING INTO THE OVERNIGHT HOURS. WINDS WILL WEAKEN ON SATURDAY...BUT WILL REMAIN BREEZY. * IMPACTS: WINDY CONDITIONS WILL MAKE TRAVEL DIFFICULT FOR HIGH PROFILE VEHICLES. THIS WILL INCLUDE TRAVEL ALONG HIGHWAY 12... HIGHWAY 195...AND INTERSTATE 90. * WEB PAGE: FOR A DETAILED VIEW OF THE HAZARD AREA VISIT HTTP://WWW.WRH.NOAA.GOV/WRH/WHV/?WFO=OTX PRECAUTIONARY/PREPAREDNESS ACTIONS... A WIND ADVISORY MEANS THAT WINDS OF 30 TO 40 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES. USE EXTRA CAUTION. && $$
367 WWUS76 KOTX 161030 NPWOTX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE SPOKANE WA 230 AM PST SAT NOV 16 2013 WAZ032-033-035-161130- /O.CAN.KOTX.WI.Y.0014.000000T0000Z-131116T1500Z/ LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN- INCLUDING THE CITIES OF...CLARKSTON...POMEROY...PULLMAN... COLFAX...ROSALIA...LA CROSSE...OAKESDALE...TEKOA...UNIONTOWN... RITZVILLE...GRAND COULEE...ODESSA...WILBUR...COULEE CITY 230 AM PST SAT NOV 16 2013 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN SPOKANE HAS CANCELLED THE WIND ADVISORY. BREEZY AND LOCALLY GUSTY CONDITIONS WILL PERSIST THIS MORNING BUT WINDS WILL NOT REACH CRITICAL THRESHOLDS FOR A WIND ADVISORY. $$
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before this wind advisory went out at Nov 15, 10:10 AM PST, 28 minutes earlier.
Area forecast discussion, Nov 15, 10:10 AM PST, 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
1010 AM PST Fri Nov 15 2013
.SYNOPSIS...
A strong weather system will spread rain and snow into most of the
region Today and Saturday with accumulating snow in the mountains
as well as some valley areas. Drier weather is expected on Sunday
into early Monday before wet and warmer conditions move in for
Tuesday into Wednesday.
&&
.DISCUSSION...
WINTER STORM TO ARRIVE TODAY AND LINGER INTO THE WEEKEND.
HEAVY SNOW FOR THE MOUNTAINS WITH AN INCREASING RISK FOR VALLEY
SNOW TONIGHT AND SATURDAY. GUSTY WINDS POSSIBLE ACROSS THE LOWER
COLUMBIA BASIN AND BLUE MOUNTAINS FOOTHILLS.
Friday through Saturday: Ingredients are beginning to come together
for a strong winter storm system. Satellite estimated winds
reveal a 170kt jet core diving down the northern BC Coastline and
sharp area of darkening...signs of a deepening shortwave around
58N/137W. Cooling cloud tops indicative of the strengthening
precipitation shield within a tongue of precipitable water given
values near 0.90" is shifting into southern BC and will begin
crossing the border into WA shortly. The main surface low is still
along the northern BC Coast and is initialized well by the models.
In general...forecast models have stabilized and the forecast
looks on track with timing and track of the system. The surface
low will cross into WA this evening settling somewhere between
Spokane and Metaline Falls. The low will reach peak intensity
overnight and begin weakening Saturday but move very little.
Precipitation will increase across most locations away from the
lee of the Cascades today...becoming moderate to heavy at times in
Idaho and far eastern reaches of WA during the
evening/overnight...then begin to taper off from west to east
Saturday with light activity persisting across the Idaho Panhandle
and NE WA through much of the day. The Cascade Crest will also
remain under persistent snow/snow showers throughout much of the
period.
Our confidence remains high that the mountains will see all snow
with heavy amounts where warnings are in place. In the northeast
valleys (where pcpn will be first to start Friday)...temperatures
have dropped very little this evening courtesy of stratus and fog.
Locations from Spokane to Bonners Ferry remain range from 35-38F.
Therefore...the idea of little valley snow accumulations prior
Friday evening remains valid. After 00z...there lies the challenge.
As the low drops into WA this evening... thicknesses decrease and
the air mass should dynamically cool. In addition...precipitation
intensity will increase. This should drive down snow levels to
valley floors and given the time of day...we should begin to see
valley accumulations within northeast WA and the northern ID
Panhandle. There will be a arc from the Upper Columbia Basin toward
the ID Palouse where the potential for snow accumulations will be
cutoff which includes the cities Spokane and Pullman. Even Coeur D
Alene will be in this battle ground but has enough support from the
SREF, NAM, and GFS surface progs to suggest a transition to snow in
the evening and were included in the winter weather advisory. The
Camas Prairie was also included with light to locally moderate snow
expected to develop Friday afternoon and persist well through into
the weekend.
Winds will be another issue as the low peaks Friday evening/night.
MM5 and other high res guidance indicate winds sustained from
20-26kts across the Lower Columbia Basin...foothills of the Blue
Mtns...and western reaches of the Palouse. A low-level jet of
50-60kts aloft is not expected to mix to the surface given the
time of day but will need to be monitored closely and gusts to 40
mph are not out of the question. The strongest winds should be
felt on the higher peaks of the Cascades and Blue Mtns. /sb
Saturday night through Sunday...A general improving trend appears
to occur during this period as the winter storm system moves east
and a more zonal orographic regime takes over in it's wake. Sunday
night will be the primary period of lingering light snow
accumulations mainly across the northern tier zones and the Idaho
Panhandle mountains with the basin zones largely dry. Through Sunday
models are in common with maintaining a weak and amorphous low
pressure stretching across the Canadian border region which may
provide some focus for lingering light snow showers maybe as far
south as the northern basin.
Monday through Thursday...The latest GFS and ECMWF models are in
better agreement now than with previous runs...still not great
agreement especially with timing and details regarding incoming
systems this week...but confidence is quite high for an active
weather pattern featuring a large weather system impacting the
area on or about Tuesday through Tuesday night. The parent surface
low is supposed to take a northerly track through southern BC
according to both models...which implies mainly mountain snow and
valley rain during the day and valley rain or non-accumulating
snow during the night. This storm will also bring windy
conditions to the basin as it passes to the north. The Wednesday
through Thursday period looks like a break period between systems
with another strong storm approaching by the end of the extended
period. With the storm track holding to the north it is likely
temperatures will be on the mild side of average through most of
the week. /Fugazzi
&&
.AVIATION...
18Z TAFs: This is a very difficult, low confidence forecast due to a
moist winter storm sweeping in from the northwest...at least for the
eastern forecast sites. For MWH and EAT...confidence is quite good
that both sites will generally see VFR conditions as downslope flow
off the Cascades will keep them generally dry. The remaining sites
will see a much less confident forecast as precipitation type will
prove problematic once it develops after 21z or so. Current
temperatures are slightly above freezing but may cool once
evaporative cooling begins. Whether this can lower temperatures to
freezing and bring snow vs. rain will be the big question. Given the
prevailing SW winds...we decided to keep things generally as
rain...thus keeping the visibilities generally above 5 miles. If
that doesn't pan out...visibilities will be significantly lower. If
snow were to be the dominant precipitation type it would most likely
occur at COE.Snow or not...much more confident in cigs gradually
lowering to IFR levels overnight as the precipitation rates
intensify. Looks like most of the precipitation will come to an end
before 12z at the sites...however given the continuation of the
moist SW flow we expect widespread stratus to continue with IFR
cigs. The only other issue is LWS with the persistent lifr fog. We
suspect as the storm nears...those conditions should improve
rapidly...but there is no guarantee. For now we used a 21z
breakout...but that is far from certain. fx
&&
.PRELIMINARY POINT TEMPS/POPS...
Spokane 41 33 36 24 37 27 / 100 100 90 30 20 20
Coeur d'Alene 41 33 36 23 34 26 / 100 100 100 30 20 20
Pullman 40 35 37 26 37 27 / 80 100 90 30 20 10
Lewiston 45 35 40 31 44 30 / 50 90 80 30 20 10
Colville 38 31 38 17 34 24 / 100 100 90 30 20 20
Sandpoint 39 32 36 21 33 24 / 100 100 100 40 30 30
Kellogg 38 31 33 26 32 23 / 100 100 100 70 40 30
Moses Lake 45 37 45 29 45 31 / 60 40 10 10 10 10
Wenatchee 46 32 43 29 42 31 / 10 20 10 10 10 10
Omak 39 30 40 23 34 28 / 20 20 10 10 10 20
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...Winter Weather Advisory from 6 PM this evening to 10 AM PST
Saturday for Coeur d'Alene Area.
Winter Storm Warning from 10 AM this morning to 4 AM PST Sunday
for Central Panhandle Mountains-Northern Panhandle.
Winter Weather Advisory from 6 PM this evening to 4 PM PST
Saturday for Lewis and Southern Nez Perce Counties.
WA...Winter Weather Advisory from 10 AM this morning to 4 PM PST
Saturday for Northeast Mountains-Okanogan Highlands.
Winter Weather Advisory from 10 AM this morning to 4 PM PST
Saturday for Northeast Blue Mountains.
&&Hazardous weather outlook, Nov 15, 6:04 AM PST, 4 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPOKANE WA 604 AM PST FRI NOV 15 2013 IDZ001>004-026-027-WAZ031>033-035>038-042-161415- NORTHERN PANHANDLE-COEUR D'ALENE AREA-IDAHO PALOUSE- CENTRAL PANHANDLE MOUNTAINS-LEWISTON AREA- LEWIS AND SOUTHERN NEZ PERCE COUNTIES-NORTHEAST BLUE MOUNTAINS- LOWER GARFIELD AND ASOTIN COUNTIES-WASHINGTON PALOUSE- UPPER COLUMBIA BASIN-SPOKANE AREA-NORTHEAST MOUNTAINS- OKANOGAN HIGHLANDS-EAST SLOPES NORTHERN CASCADES- 604 AM PST FRI NOV 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO... NORTH CENTRAL IDAHO...EAST CENTRAL WASHINGTON...NORTH CENTRAL WASHINGTON...NORTHEAST WASHINGTON AND SOUTHEAST WASHINGTON. .DAY ONE...TODAY AND TONIGHT A STRONG WINTER STORM SYSTEM WILL BRING HEAVY MOUNTAIN SNOW TODAY THROUGH SUNDAY. LIGHT VALLEY ACCUMULATIONS WILL ALSO BE POSSIBLE THIS EVENING INTO SATURDAY. DUE TO THE HIGHER AMOUNTS OF SNOWFALL...A WINTER STORM WARNINGS AND WINTER WEATHER ADVISORIES HAVE BEEN ISSUED FOR MUCH OF THE REGION. COOLER AIR WILL FOLLOW BEHIND THE SYSTEM BRINGING TEMPERATURES BELOW NORMAL FOR THE BEGINNING OF NEXT WEEK. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY WINTRY CONDITIONS WILL LINGER THROUGH SATURDAY AND EARLY SUNDAY ESPECIALLY IN THE MOUNTAINS. ANOTHER STRONG STORM SYSTEM IS DUE ON OR ABOUT TUESDAY...BUT THIS STORM WILL BE WARMER WITH SIGNIFICANT SNOW LIMITED TO THE MOUNTAINS. WAZ034-041-043-044-161415- MOSES LAKE AREA-WENATCHEE AREA-OKANOGAN VALLEY-WATERVILLE PLATEAU- 604 AM PST FRI NOV 15 2013 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL WASHINGTON...EAST CENTRAL WASHINGTON AND NORTH CENTRAL WASHINGTON. .DAY ONE...TODAY AND TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
Nearby
Wind Advisories in Washington, 2013Every wind advisory in 2013
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.